Ask an Expert FAQs — Your Oral Meds Questions Answered
Q: My meds are making me sick/not working. I feel better when I stop. What will happen if I stay off the meds?
A: If your meds are making you sick, you need to try something different. See your doctor and describe the difficulties you are experiencing. For example, if you are taking metformin (Glucophage) and it is upsetting your stomach, oftentimes decreasing the amount and taking it with food in your stomach will stop the symptoms. Once you are sure it is not bothering you, then you can slowly increase the amount (250-500 mg increase per week) until you reach full dose comfortably. If you are never able to tolerate it, then it simply isn't the right medication for you. Staying off of medications that you need in order to maintain normal glucose levels will eventually lead to long-term diabetic complications, such as kidney damage and failure, foot problems (often leading to amputation), eye disease (the leading cause of blindness) and a greater risk for stroke and heart attack (the number one cause of death in people with diabetes). Therefore, it obviously isn't safe to simply stay off meds - not unless you are able to maintain healthy blood glucose numbers (80-140) with consistent diet and exercise.
Didn't find your question? Click here for more expert answers to questions from dLife members.
Scallops with Parsley Thyme Relish Quiche in Pepper Cups Lemon Pound Cake Waldorf Salad Fat-Free Plum Sauce Chicken Caesar Salad Sweet and Sour Collard Greens with Bacon Beef Stew with Red Wine Ginger and Lime Salmon Pasta Primavera
I have spent the past three days dealing with an evil stomach bug. Gastro issues, bloodsugar issues and a headache for the ages - along with a low grade fever - left me in bed trying (and mostly failing) to rest. I'm back at work today after two sick days, but still on slo-mo. Weird bloodsugars are always my "getting sick" miner's canary. Everyone knows what a miner's canary is, right? Back in the day, miners would keep a caged bird (often a canary) with them in the mine....